Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 37, NWS San Angelo, TX

June 11, 1997Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 11, 1997, 10:33 PM CDT for Shackelford County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 10:33 PM CDT (03:33 UTC)
Expired
Jun 11, 1997, 11:20 PM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Shackelford County, TX

What was reported inside it

TimeReportWhereRemark
Jun 11, 11:00 PM CDTThunderstorm Wind 52Albany, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1453 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 120333 RRA
TORSJT
TXC417-120420-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1033 PM CDT WED JUN 11 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1120 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SHACKELFORD COUNTY
 
AT 1030 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO ON THE GROUND IN
THE VICINITY OF LEUDERS MOVING EAST AT 45 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ALBANY AND IBEX.

IF YOU ARE IN THE PATH OF A TORNADO... THE SAFEST PLACE IS A
BASEMENT. IF NO BASEMENT IS AVAILABLE... SEEK SAFETY IN AN INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. GET UNfDER A WORKBENCH OR
PIECE OF STURDY FURNITURE. USE BLANKETS... PILLOWS... OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 

&
15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 11, 8:43 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 11, 8:43 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 PM CDT WED JUN 11 1997

AN AREA OF SHOWERS AND STORMS STRETCHING FROM SOUTHWEST TEXAS...
THROUGH THE PERMIAN BASIN AND SOUTH PLAINS AND INTO THE SOUTHERN
PANHANDLE...CONTINUES TO MOVE STEADILY EASTWARD. STORMS HAVE SHOWED
SOME SIGNS OF WEAKENING DURING THE LAST HOUR...BUT WITH THE 21Z RUC
FORECASTING A LOW LEVEL JET OF 30 TO 40 KNOTS SETTING UP BY
MIDNIGHT...THINK THE STORMS WILL AT LEAST PERSIST INTO THE WESTERN
HALF OF THE AREA. THUS...FAVOR INCREASING POPS ACROSS THE NORTHERN
EDWARDS PLATEAU...CONCHO VALLEY...AND WESTERN BIG COUNTRY INTO THE
CHANCE CATEGORY. AS FOR THE EASTERN HALF...MUCH DEPENDS ON WHAT
HAPPENS OVER THE NEXT HOUR...BUT WITH THE FAIRLY SLOW MOVEMENT AND
SLOW WEAKENING...THINK WIDELY SCATTERED MAY WORK FOR NOW. CAN ALWAYS
INCREASE CHANCES LATER IF THE STORMS FAIL TO DECREASE.

AREA BESET BY HEAVY RAINFALL OVER THE LAST WEEK. RADAR TRENDS SEEM TO
INDICATE THE STEADY MOVEMENT OF THE STORMS SHOULD COMBINE WITH THE
WEAKENING TO PREVENT EXCESSIVE RAINFALL. HOWEVER...WILL CLOSELY
MONITOR.

TEMPERATURES AND WINDS LOOK ON TRACK FOR NOW.

PMCCULLOUGH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:33 PM CDTSevere Thunderstorm WarningSJTFisher, Jones62 min
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningSJTTaylor64 min
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningSJTShackelford64 min
Jun 11, 10:16 PM CDTTornado WarningSJTJones34 min
Jun 11, 10:20 PM CDTSevere Thunderstorm WarningSJTIrion65 min
Jun 11, 10:23 PM CDTSevere Thunderstorm WarningSJTCrockett62 min
Jun 11, 10:39 PM CDTSevere Thunderstorm WarningSJTTom Green61 min
Jun 11, 11:11 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor49 min
Jun 12, 6:19 PM CDTSevere Thunderstorm WarningSJTCrockett76 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.